This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum
I am in week 35 of Combination Therapy--Interferon, Ribavirin and Boceprevir. The side effects have been manageable for the most part, but lately I have been dealing with very strong bouts of irritability. Yesterday I found myself yelling at them for no real good reason. This is compounded with having two daughters ages 9 & 11 who don't understand how the drugs affect my moods and anger. I also feel somewhat aggressive in my speech in general with strangers. I have just called my advice nurse to see if the doctor could prescribe something to better keep this under control. Any suggestions or advice?
Sadly this is a common side effect of interferon even though most refer it as "Riba rage". Besides trying to count to ten sometimes it just comes out. After 35 weeks of this stuff it just builds up in your system. The good news is at least for me it came and went and wasn't there all the time. Mine was worse when I was behind the wheel of a car. Just take a deep breath before you speak. Good luck to you.
I developed the same short temper after a few months of treatment. My Dr. put me on Prozac and I think it helped. She told me to keep taking it for a few months after treatment was over, but I stopped because I was feeling much better.
I recommend Prozac, and I think it's probably what the doctor will give you. It seems to be the go to antidepressant during HCV treatment. It's not hard on the liver like other SSRI's can be.
Can-do and Kirk have given you great advice. I just wanted to add that you are definitely not alone. I got that way as well. Can you try to explain to your children that you are going through a tx to save your health so that you can be around for a long time to come? Maybe you could tell them, if they don't already know, that you are not yourself because the medication is making you feel moody, or sad, or mad.
Whatever you think they are mature enough to handle.
I had to have this talk with my husband who at times acts like my son :)
Congratulations for getting to 35 weeks! Over halfway done! Not much longer. Maybe to celebrate with your girls you could take them out to a movie or McDonald's or something that children would enjoy.
Yes, the short, sharp bursts of intolerance, or anger.
I was on my own, so I yelled at the TV during the news/current affairs a lot. Our government stinks.
I too yelled at cars, doing my Dory Previn I called it.
I got snappy, but just had to remind myself it was the meds.
If you feel irritability coming on, leave the situation if you can. I guess it's hard with children, partner around you, and work colleagues etc.
dee's advice is good. Just gently tell your daughters that Dad gets snappy coz he's sick and he doesn't mean it.
I actually have a talisman, one in the car and one at home. If I find myself yelling, or losing it, I just touch it to remind myself tht it is the meds, and I can stop.
Good luck. Not long to go. But for me, the last couple of months were the hardest. A bit like running a marathon actually. They say the last 10km are the hardest.
All the best.
Thank you all for your advice. It's comforting to know that I am not alone and that there are ways to help control the outbursts of anger. I am going to start taking Zyprexa on a "needs" basis. I will also employ your suggested strategies for reminding us that it is the meds causing these tantrums and some practical ways to deal with them. My wife and I had a great talk and one of the things we agreed on is to for me to take "time outs" and remove myself from the situation if I feel overwhelmed or anxious and make sure that when I feel like it to celebrate with the girls and do stuff together, even if its just playing with the dog or helping them with their homework. Thank you, again for your great advice and your support. I will post again in a week or two to provide you with an update. . .
Hi great advice from others my hubby was put on a anti-depressant called mertazipene and it helped him, for the first few mths of tx i felt like i was treading on egg shells but i just remembered that it was the drugs talking not him when he was really bad i used to give him alot of space and he to tried to take a deep breath count to 10 before he said anything, i really hope the anti-depressants help you. Good luck with rest of your tx. Best wishes Jules
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.